Louisiana, 2021

Damaging Winds in Louisiana, December 11, 2021

December 11, 2021 · NWS SHV · 2 events in 2 counties and zones

A strong upper trough advanced east out of the Rockies and into the Central and Southern Plains during the afternoon and evening of December 10th, which reinforced a strong cold front southeast into the Ozarks and Southern Plains. An expansive area of very warm and moist air had spread north into all of the Four State Region into Southeast Oklahoma and Central Arkansas, with afternoon heating…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper trough advanced east out of the Rockies and into the Central and Southern Plains during the afternoon and evening of December 10th, which reinforced a strong cold front southeast into the Ozarks and Southern Plains. An expansive area of very warm and moist air had spread north into all of the Four State Region into Southeast Oklahoma and Central Arkansas, with afternoon heating contributing to moderate instability within a strongly sheared air mass. Scattered strong to severe thunderstorms developed during the evening over portions of Northeast Texas and Southwest Arkansas ahead of the approaching cold front, before organizing into a narrow squall line and shifting southeast into North Louisiana during the late evening and early morning hours on the 11th. These storms produced a couple reports of damaging winds across portions of North Louisiana before diminishing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 10, 11:40 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 10, 11:40 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Shreveport LA
1140 PM CST Fri Dec 10 2021

.UPDATE...

The latest forecast grids have been updated for the issuance of Tornado
Watch #558 until 5 AM CST, as convection gradually congeals into a
QLCS carrying the threats of tornadoes and damaging winds through
eastern zones overnight. /16/

&&

.PREV DISCUSSION... /issued 1126 PM CST Fri Dec 10 2021/

AVIATION...

For the 11/06Z TAF update, ongoing +TSRA and severe weather has
prompted a new Tornado Watch for KSHV, KELD, KMLU, and the
airspace north of the I-20 corridor until 11/10Z. MVFR/IFR
conditions will also linger through 11/12Z with and behind the
line of TSRA before lifting by 11/16Z. Robust southerly surface
winds above 10 knots will start to gain a northwesterly component
by 11/12Z as the frontal boundary proceeds southeastward through
the airspace. Wind speeds will remain above 15 knots and
eventually wane by the end of the period. /16/

PREV DISCUSSION... /issued 749 PM CST Fri Dec 10 2021/

UPDATE...

Environmental parameters from the 11/00Z SHV sounding indicate an
atmosphere that is conducive for severe weather tonight,
especially along and north of the I-30 corridor with large hail
already reported in southwest Arkansas from this first round of
convection. Impressive amounts of instability with CAPE just above
2000 J/kg, effective shear over 60 knots, and mid-level lapse
rates of 7 C/km altogether have prompted the issuance of Tornado
Watch #555 until 11 PM CST.

High-resolution guidance suggests that the current discrete storm
mode will transition to a linear mode overnight as it shifts
southeastward into Louisiana parishes. Forecast grids have been
adjusted to account for all severe weather potential at the moment
with additional updates forthcoming. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  50  58  35 /  20  60  20   0
MLU  84  55  67  35 /  20  80  20   0
DEQ  80  40  54  27 /  40  60   0   0
TXK  85  46  55  33 /  40  60   0   0
ELD  80  47  56  31 /  40  60  10   0
TYR  83  47  56  33 /  20  70  20   0
GGG  85  48  55  32 /  20  50  20   0
LFK  82  51  60  36 /  20  80  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until noon CST Saturday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until noon CST Saturday for LAZ001>006-
     010>014-021.

OK...Lake Wind Advisory until noon CST Saturday for OKZ077.

TX...Lake Wind Advisory until noon CST Saturday for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

16/16/16
Hazardous weather outlook, Dec 10, 5:26 AM CST, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
526 AM CST Fri Dec 10 2021

ARZ050-051-059>061-072-073-LAZ004>006-011>014-017>022-OKZ077-
TXZ165>167-111200-
Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union-
Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Angelina-
San Augustine-
526 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and east Texas.

.DAY ONE...Today and Tonight...

Isolated to widely scattered thunderstorms will be possible across
much of the area today. However, thunderstorms are expected to
increase in intensity and coverage this evening and tonight as a
strong cold front approaches. Some storms could be severe.
Damaging winds, large hail, and isolated tornadoes will be
possible, especially across Louisiana and Southwest Arkansas. The
cold front and the line of storms will move southeast across the
area during the overnight hours and into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be possible across North Central Louisiana on
Saturday. One or two storms could be severe through mid to late
Saturday morning. Damaging winds and large hail will be the
primary threats after sunrise Saturday.

After a few dry days, thunderstorm chances will return to the area
late Wednesday and into Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this evening and into
Saturday morning.

ARZ070-071-LAZ001>003-010-TXZ096-097-108>112-124>126-136>138-
149>153-111200-
Miller-Lafayette-Caddo-Bossier-Webster-De Soto-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
526 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to widely scattered thunderstorms will be possible across
much of the area today. However, thunderstorms are expected to
increase in intensity and coverage this evening and tonight as a
strong cold front approaches. Some storms could be severe.
Damaging winds, large hail, and isolated tornadoes will be
possible, especially across Louisiana and Southwest Arkansas. The
cold front and the line of storms will move southeast across the
area during the overnight hours and into Saturday morning.

Gusty southerly winds of 15 to 20 mph with gusts between 25 and 30
mph are expected this afternoon. Therefore, a Lake Wind Advisory
is in effect from noon until 6 PM CST this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

After a few dry days, thunderstorm chances will return to the
area late Wednesday and into Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this evening and into
Saturday morning.

09

In the hours before

Local storm report, Dec 10, 11:18 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             3 NNE NASH              33.49N 94.11W
12/10/2021  E1.00 INCH       BOWIE              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT HAS RECEIVED NUMEROUS CALLS
            REGARDING QUARTER+ SIZED HAIL ACROSS THE NW
            PORTION OF TEXARKANA.

&&

ABD
Local storm report, Dec 11, 12:02 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     3 WNW JEFFERSON         32.77N 94.39W
12/10/2021                   MARION             TX   LAW ENFORCEMENT

            POWERLINE DOWN ON A TREE CAUSING THE TREE TO
            CATCH ON FIRE.

&&

MM
Local storm report, Dec 11, 12:06 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 NE PRESCOTT           33.81N 93.38W
12/10/2021  E1.00 INCH       NEVADA             AR   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 NE
            PRESCOTT. LAW ENFORCEMENT REPORTS MULTIPLE
            CALLS REGARDING QUARTER SIZED HAIL AROUND
            THE CITY OF PRESCOTT.

&&

16
Local storm report, Dec 11, 12:18 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NE PRESCOTT           33.81N 93.38W
12/10/2021  E1.00 INCH       NEVADA             AR   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT CORRECTION
            FROM 1 NE PRESCOTT. LAW ENFORCEMENT REPORTS
            MULTIPLE CALLS REGARDING QUARTER SIZED HAIL
            AROUND THE CITY OF PRESCOTT.

&&

16
Local storm report, Dec 11, 12:20 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             3 NNE NASH              33.49N 94.11W
12/10/2021  E1.00 INCH       BOWIE              TX   LAW ENFORCEMENT

            CORRECTS PREVIOUS HAIL REPORT FROM 3 NNE
            NASH. LAW ENFORCEMENT HAS RECEIVED NUMEROUS
            CALLS REGARDING QUARTER+ SIZED HAIL ACROSS
            THE NW PORTION OF TEXARKANA.

&&

16
Local storm report, Dec 11, 12:40 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND DMG     2 E ROSSTON             33.59N 93.24W
12/10/2021                   NEVADA             AR   LAW ENFORCEMENT

            SMALL TREES DOWN ALONG HWY 278 TOWARD THE
            OUACHITA COUNTY BORDER.

&&

16

The radar

The Shreveport radar (KSHV), 71 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
December 11, 12:45 AM CST
Where
Webster County, 1.81 mi SW of Shongaloo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -93.321

A tree was blown down onto Henry Williams Road.

Thunderstorm Wind, Caddo

When
December 11, 1:00 AM CST
Where
Caddo County, 1.14 mi E of Keithville Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.350, -93.800

Two trees, a flag pole, and large limbs were blown down along Barron Road in far Southern Caddo Parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990878, 990879.